Confusion and dexamethasone

This topic contains 4 replies, has 2 voices, and was last updated by  sandilumb 4 years, 5 months ago.

Viewing 5 posts - 1 through 5 (of 5 total)
  • Author
    Posts
  • #134676

    sandilumb
    Participant

    Hi – my 63 yr old husband has been  having treatment for myeloma since May. Initially VTD but he didn’t tolerate Thalidomide (became very confused which improved as soon as thalidomide was stopped)  so treatment was eventually changed to VCD. He seemed to be coping well with this although just over a week ago I felt he was ‘high’ but just put it down to usual dexamethasone behaviour!

    However  4 days ago he became very confused which has necessitated admission to hospital . Consultant is thinking it’s due to dexamethasone so he’s now on a break from it. He’s better than he was bit still befuddled really.

    Just wondering if anyone else has reacted in such an extreme way and what was done to treat/improve it. I should add that he has been on anti depressants for quite a long time and had been ‘well’ on these medications.

    It’s been an awful week and getting to the point of ‘should he carry on with this treatment ‘ if it’s having such a deleterious effect on his mental health.

    #134678

    davidainsdale
    Participant

    Hi

    Sorry to hear that your husband has myeloma and is finding the treatment difficult to cope with. It must be very hard on you both.

    They say that myeloma is very individual and everyone is different. I didn’t have too many problems myself with the various types of treatment ( CTD) but there is no harm in asking for a second opinion – I don’t think this will offend anyone or speaking to one of the nurses on the Myeloma UK Helpline who are very knowledgeable.  Chances are that they will have come across someone else taking the same combination of anti-depressants and myeloma drugs.

    Hope this helps.

    David S

    #134685

    sandilumb
    Participant

    Thank You!

    I have spoken to one of the myeloma UK nurses and she was very helpful. She re iterated what I’d been told already …..this type of reaction is fairly common with dexamethasone which is reassuring. She also made some suggestions re alternatives.

    We are seeing the haematologist next week and one of the local  haematology nurses has said she will be there too  (she has seen how bad he’s been this week and will make sure consultant is aware).

    My husband has actually started to feel better- this is the 2nd day of no confusion – such a relief !

    Just hoping it doesn’t happen again.

    Thank you for your reply – it all helps !

    #134687

    davidainsdale
    Participant

    Hi

    Glad to hear that things are starting to improve.

    There may be other people you can ask for help beyond the medical team at the hospital. Your local Macmillan Centre may be able to offer assistance and there are plenty of Myeloma patient support groups around the country , so hopefully one will be nearby, or there are the Patient Infoday conferences run by Myeloma UK

    I personally found it really helpful talking to other myeloma patients and swopping notes.

    Regarding the dexamethasone ( and other drugs ) it is not so easy to compare one person’s experience with someone elses.  I recall being in clinic and spoke to a chap who said that he could climb Everest after taking the dexi tablets,I said that I felt washed out. Only later did I find out he was taking 10 a week and I was on 80!

    Hope this helps.

    David S

    #134703

    sandilumb
    Participant

    Thanks – I’m slowly discovering that there’s quite a bit of support out there which all helps!

    Thanks again

Viewing 5 posts - 1 through 5 (of 5 total)

You must be logged in to reply to this topic.